Article Text

PDF

Peripheral visual field loss following treatment with etanercept
  1. L J Clifford,
  2. J D Rossiter
  1. Queen Alexandra Hospital, Portsmouth, UK
  1. Correspondence to: MrJonathan D Rossiter, Moorfields Eye Hospital City Road, London, EC1V 2PD, UK; jrossiterdoctors.org.uk

Statistics from Altmetric.com

Etanercept is a relatively new anti-tumour necrosis factor α (TNF-α) therapy for inflammatory arthritides. Although there may be an association with uveitis,1 there have been no reports of patients experiencing visual disturbance.2 We present a case of a patient who developed symptomatic bilateral peripheral visual field loss shortly after initiation of treatment with etanercept.

Case report

A 59 year old woman was referred complaining of bilateral, sequential peripheral visual field disturbance, which developed during a course of etanercept therapy for rheumatoid arthritis. Initially she noticed a left upper temporal field defect occurring the day after receiving the first injection of etanercept. Following the second injection she became aware of similar visual field loss affecting the right eye. Two further injections were given (in a course of five); however, treatment was stopped prematurely once the treating physicians became aware of the patient’s visual symptoms. No further subjective visual field deterioration had occurred. Paradoxically, the arthritic symptoms had significantly improved.

On examination, the visual acuities were normal at 6/6 and 6/5 in the right and left eyes respectively. The anterior segment examination and intraocular pressures were normal. Funduscopic examination revealed no abnormalities. A 120° computerised visual field assessment was performed, revealing bilateral, concentric peripheral field loss (fig 1).

Figure 1

Humphrey C120 visual fields demonstrating bilateral peripheral field loss.

An urgent neurology opinion was sought. Systemic examination and further investigation including magnetic resonance imaging of the brain, visual evoked potentials, and electromyography were all normal. A lumbar puncture was refused. An electroretinogram revealed reduced b-waves, suggesting retinal dysfunction involving the inner nuclear layer of the left eye.

Comment

Etanercept is a relatively new biological disease modifying antirheumatic drug for the treatment of active rheumatoid arthritis and is currently one of only two TNF-α blockers licensed for this use. It competitively inhibits cell surface binding of TNF and as such inhibits the pro-inflammatory effects of TNF and reduces joint inflammation.2

Common side effects are injection site reactions and upper respiratory tract infections. Although neurological events have been reported3 these are limited to confusion and difficulty walking and did not include visual phenomena. These effects also resolved completely or partially on cessation of etanercept. A report of a juvenile with new onset multiple sclerosis (MS) closely associated with the initiation of anti-TNF therapy has been published,4 and it is recommended that treatment be avoided in patients with pre-existing MS until further long term safety data are available.

To our knowledge there have been no previous reports of visual field loss following anti-TNF treatment. Judging by the temporal proximity of the onset of the visual symptoms and the initiation of etanercept therapy, we assume a causal link. From the investigations performed this appears to be a toxic retinopathy affecting the inner nuclear layer. Interestingly, the pattern of peripheral visual field loss in this case is similar to that seen with vigabatrin toxicity.

Although we could find no evidence from the literature for TNF-α involvement in retinal physiology in healthy eyes, it is notable there has been much interest in the role it may have in neuroprotection and neurodegeneration in the retina.5–7 Perhaps TNF-α has a role in normal retinal physiology that has yet to be elucidated.

This adverse reaction has been reported to the Medicines Control Agency.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.